Hail, Foard
- When
- April 9, 9:25 AM CST
- Where
- Foard County, 7 mi W of Crowell
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -99.842
A cold front that moved through north Texas on the 8th began lifting back north during the day on the 9th. South of the front temperatures warmed into the 60s and 70s and increasingly better moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front that moved through north Texas on the 8th began lifting back north during the day on the 9th. South of the front temperatures warmed into the 60s and 70s and increasingly better moisture. Thunderstorms were ongoing over western Texas during the early morning hours as a strong upper level storm system was moving into the southern plains. These thunderstorms moved east into portions of northern Texas during the middle to late morning hours. The thunderstorms were generally non-severe, but a thunderstorms over Wichita and Foard counties briefly became severe with penny to nickel-size hail. Later in the afternoon, clearing skies allowed for very unstable conditions to develop. Severe thunderstorms developed over northern Texas and moved northeast through the evening and overnight hours. Moderately severe hail and damaging winds were the main concerns. The storms congealed into a larger complex with embedded severe storms later in the evening. Heavy rain became another concern as the night progressed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 2:58 AM CST, 6 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CDT WED APR 9 2008
.DISCUSSION...
ACTIVE WEATHER OVER THE NEXT 24 TO 36 HOURS AS WEST COAST
TROUGH DIGS AND THEN LIFTS NORTHEAST ACROSS THE SOUTHERN
AND CENTRAL PLAINS. RICH GULF MOISTURE...AT LEAST AT THE
SURFACE...WILL LIFT NORTHWARD TODAY AS WARM FRONT. STILL REMAINS
TO BE SEEN HOW FAR NORTH WARM SECTOR WILL MAKE IT TODAY INTO
TONIGHT. REGARDLESS...ELEVATED INSTABILITY AND VERY STRONG LARGE
SCALE FORCING WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
TODAY INTO TONIGHT. HAVE ISSUED FLOOD WATCH FOR AREAS SOUTH AND
EAST OF I-44 (AND NORTH CENTRAL OK) AS MODELS AGREE THIS AREA
HAS BEST CHANCE OF RECEIVING 2 TO 3 INCH RAINFALL AMOUNTS WITH
LOCALIZED AMOUNTS OF 5 INCHES. AS NEGATIVELY TILTED TROUGH LIFT
NORTHEAST ON THURSDAY MUCH OF THE AREA WILL BE DRY SLOTTED WITH
RISK OF SEVERE STORMS EAST OF I-35 DURING FIRST PART OF THE DAY.
WILL LIKELY NEED A WIND ADVISORY FOR AT LEAST THE WESTERN HALF OF
THE FA WITH MAYBE SOME BLOWING DUST FROM WEST TEXAS ACROSS
SOUTHWEST OK/WESTERN NORTH TEXAS.
AREA WILL REMAIN IN BROAD CYCLONIC FLOW GOING INTO THE FIRST PART
OF THE WEEKEND. FOR NOW HAVE LOADED IN MAV/MEX NUMBERS BUT IF
CLOUDS HANG IN NORTH AND CENTRAL WILL NEED TO LOWER NUMBERS FRIDAY
INTO SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 55 55 68 41 / 70 80 20 20
HOBART OK 56 52 68 41 / 80 80 10 10
WICHITA FALLS TX 67 57 76 44 / 90 90 10 10
GAGE OK 58 45 63 34 / 70 70 30 20
PONCA CITY OK 56 54 64 37 / 60 80 40 20
DURANT OK 68 64 75 49 / 70 90 40 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR OKZ008-012-013-018>020-023>032-037>048-050>052.
TX...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR TXZ086-089-090.
&&
99/99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
905 AM CDT WED APR 9 2008
OKZ004>048-050>052-TXZ083>090-091700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
900 AM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A SLIGHT RISK
COVERS THE REST OF CENTRAL AND NORTHERN OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM KNOX CITY...TO
VERNON...TO CHICKASHA...TO ANTLERS. THE SLIGHT RISK AREA COVERS THE
REST OF THE AREA.
TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE DAY...WITH THE
THREAT OF SEVERE WEATHER CONTINUING INTO THE EVENING AND THROUGH THE
OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR AN EXTENDED PERIOD OF SEVERE WEATHER
OPERATIONS BEGINNING THIS MORNING ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS...AND EXPANDING ACROSS THE REST OF THE AREA THIS
AFTERNOON AND TONIGHT.
DISCUSSION...
A STRONG MID-SPRING STORM SYSTEM CONTINUES TO MOVE TOWARD THE
SOUTHERN PLAINS THIS MORNING. IN ADVANCE OF THAT SYSTEM...A SMALLER
UPPER LEVEL STORM IS BRINGING INCREASING MID-LEVEL WINDS ABOVE A
SURFACE FRONT WHICH WAS WELL SOUTH OF THE RED RIVER THIS MORNING.
MID-LEVEL THERMAL AND MOISTURE PROFILES ARE BECOMING MORE FAVORABLE
FOR ELEVATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
THROUGH THE MORNING. MOST OF THESE STORMS WILL BE OVER THE WESTERN
THIRD OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LATE THIS AFTERNOON AND TONIGHT...THE UPPER WAVE WILL BRING VERY
STRONG MID-LEVEL WINDS. AT THE SAME TIME THE WARM FRONT IS EXPECTED
TO MOVE NORTH OF THE RED RIVER BY MID-AFTERNOON...AND ESTABLISH
ITSELF ACROSS THE SOUTHERN HALF OF OKLAHOMA. PLENTIFUL MOISTURE
...STRONG VERTICAL WIND SHEAR...A STRONG LOW LEVEL JET...AND THE
SURFACE BOUNDARY WILL BECOME COINCIDENT BY EARLY EVENING ACROSS THE
RED RIVER VALLEY OF SOUTHERN OKLAHOMA AND NORTH TEXAS. WIDESPREAD
STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
CONSIDERING THE SUBSTANTIAL LARGE-SCALE UPWARD MOTION ASSOCIATED
WITH THIS STORM...FLOODING RAINFALL IS LIKELY THROUGH CENTRAL AND
SOUTHEAST OKLAHOMA. A FLOOD WATCH IS IN EFFECT THESE AREAS FROM
THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS THURSDAY MORNING IN
SOUTHEAST OKLAHOMA AS THE UPPER STORM AND ASSOCIATED COLD FRONT MOVE
QUICKLY EAST. LARGE HAIL IS POSSIBLE AS ARE A FEW TORNADOES IN
SOUTHEAST OKLAHOMA BEFORE NOON.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING IN SOUTHEAST
OKLAHOMA...BUT SHOULD END BY MID-MORNING. SOME FLOODING MAY BE
ONGOING FROM THE NIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 843 AM CDT WED APR 9 2008 TXZ083-084-087-091415- HARDEMAN TX-FOARD TX-KNOX TX- 843 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN PARTS OF FOARD...HARDEMAN AND KNOX COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12 MILES NORTHWEST OF TRUSCOTT TO KNOX CITY AT 843 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN AND SMALL HAIL ARE LIKELY WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 920 AM CDT WED APR 9 2008 TXZ085-088-091445- WILBARGER TX-BAYLOR TX- 920 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF LAKE KEMP AT 920 AM CDT...MOVING NORTHEAST AT 35 MPH. HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 923 AM CDT WED APR 9 2008 TXZ084-087-091500- FOARD TX-KNOX TX- 923 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. STRONG THUNDERSTORMS WERE LOCATED FROM 4 MILES EAST OF RHINELAND TO 12 MILES SOUTHWEST OF BENJAMIN AT 923 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 954 AM CDT WED APR 9 2008 TXZ085-086-091530- WILBARGER TX-WICHITA TX- 954 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF GRAYBACK AT 954 AM CDT...MOVING NORTHEAST AT 45 MPH. HEAVY RAIN AND SMALL HAIL ARE LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 957 AM CDT WED APR 9 2008 OKZ021-033-034-091530- BECKHAM OK-GREER OK-HARMON OK- 957 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF MCKNIGHT AT 957 AM CDT...MOVING NORTH AT 40 MPH. SHEAVY RAIN AND SMALL HAIL ARE LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1024 AM CDT WED APR 9 2008 OKZ016-091545- CUSTER OK- 1024 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF CUSTER CITY AT 1024 AM CDT...MOVING NORTHEAST AT 45 MPH. SMALL HAIL IS POSSIBLE. PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 15:25 UTC.
6 hail. Local standard time, as filed.
The hail was reported on the Mid-Western State campus.
Penny size hail covered the ground near the intersection of county roads 2073 and 2074.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98414, 98415, 98416, 98417, 98418, 98419.